How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Denver ER Doc Your Own Question
Denver ER Doc
Denver ER Doc, Veterinarian
Category: Vet
Satisfied Customers: 1495
Experience:  Small Animal Medicine and Surgery Internship, Veterinary Acupuncture trained, Wildlife and Exotics
18160762
Type Your Vet Question Here...
Denver ER Doc is online now

My guniea pig Ben looks like he is lose hair on his back and

Customer Question

My guniea pig Ben looks like he is lose hair on his back and going balled what can I do
Submitted: 3 years ago.
Category: Vet
Expert:  Denver ER Doc replied 3 years ago.

Hi there,

 

Any recent change in food, bedding, or cleaners?

 

Has he been sneezing or scratching excessively?

 

How often do you clean his cage?

 

Thanks,

Dr. Paul

Customer: replied 3 years ago.
No change in food or bedding
He has been sneezing and scratching
Clean cage every day
Expert:  Denver ER Doc replied 3 years ago.

OK, thanks for the information.

 

With sneezing, scratching, and hair loss, I would be most suspicious that he has an allergy to something. If you haven't changed the food or bedding, then I would be concerned that perhaps the company changed the food formulation, or perhaps that it is something in the hay that you are feeding him. Cleaning agents can also sometimes be implicated.

 

The first thing I would do is to either try a new bag of food or a new food altogether, and especially replace the hay.

 

As an initial treatment, your veterinarian can give an injection of an antihistamine (like diphenhydramine, or Benadryl) and possibly a corticosteroid. If it is a transient thing due to something in the hay, this should fix the problem once you replace the food. If he has developed a longer-term issue, he may require oral versions of these medications as needed.

 

There are certainly other possibilities, i.e. parasites, endocrine diseases, etc. Your veterinarian should be able to rule these out by looking at any skin lesions, if they exist. Your description is most consistent with allergies, however, so that's where I would go initially.

 

Hope that helps. Please let me know if you have any other questions.

 

Thanks,

Dr. Paul